Heavy Rain, Albany
- When
- August 3, 10:50 AM EST to 11:50 AM EST
- Where
- Albany County, 0.51 mi W of Clarksville
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -73.960
Heavy rainfall of 1.80 inches fell in 45 minutes.
A slow-moving cold front was located well to the west of the forecast area, with a deep southerly flow of moisture ahead of the front. Modest amounts of instability and low level shear developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A slow-moving cold front was located well to the west of the forecast area, with a deep southerly flow of moisture ahead of the front. Modest amounts of instability and low level shear developed ahead of the front. Precipitable water values were near to just above 2.00 inches. A line of convection produced a short-lived EF0 tornado in the Catskills during the early afternoon. A cluster of storms moved across the Capital District producing flash flooding within the city of Albany during the early afternoon. Another cluster of storms moved north up the Hudson Valley later in the afternoon producing wind damage and flash flooding in Dutchess and Greene counties. Finally, another round of heavy rain affected the Saratoga and upper Hudson Valley areas overnight Friday night producing minor flooding. Rainfall totals of 2 to 4 inches occurred in many areas from the mid-Hudson Valley through the Saratoga and upper Hudson Valley areas. Thousands of customers lost power as a result of these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 8:58 AM EST, 1 hour 52 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
958 AM EDT Fri Aug 3 2018
.SYNOPSIS...
The warm and humid pattern continues with periodic showers and
thunderstorms with locally heavy rainfall through Saturday
morning. Rain diminishes Saturday afternoon as an upper level
disturbance departs the region. Hot and humid weather is
expected Sunday into the beginning of the work week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flash Flood Watch for most of the area excluding the western
Adirondacks, mid Hudson Valley and Litchfield County from noon
today until noon on Saturday.
Areas of sprinkles and light rain are slowly organizing into a
band of steadier light rain from central NY/PA into the Mohawk
Valley and southern Adirondacks. Another area of showers
extends with a strong cell moving across southern Vermont.
Satellite imagery and surface observations are indicating a mix
of mid and high clouds in eastern NY and western New England
outside of the showers around the Capital District.
There are disagreements in sources of guidance/ensembles as to
where the zone of heaviest rain sets up later this morning and
afternoon and the timing of the gradual eastward movement of
that zone through the day. CAMs are also very inconsistent with
the position, coverage, intensity and movement of convection
through the day. Some parts of the southern Adirondacks could
see locally heavy rain depending on how far north and west the
thunderstorms form but the dry conditions through the summer
has resulted in less flood potential. So, the Flash Flood Watch
has not been expanded to those areas.
There is a general consensus for convection to form along the
leading edge of the current band of rain. Perhaps the more
convective showers in the eastern Catskills will merge with any
newly developing thunderstorms later this morning and afternoon.
There should be a low level temperature gradient where the
storms form as well where the intervals of mid and high clouds
to the east allow temperatures to reach into the 80s but only
70s where the coverage of rain is greatest. The somewhat
diffuse low level temperature gradient will likely serve as the
focus for the strongest thunderstorms and heaviest rain.
So, with relatively weak low level wind flow, the potential for
severe thunderstorms is somewhat limited. Boundary layer flow
will be relatively strong in southern areas but the coverage of
thunderstorms is expected to be quite limited in southern areas
through today. However, there is some deep shear with some
relatively strong midlevel flow over much of NY and VT that
could help some storms organize and produce some local strong
wind gusts if organized lines can form or if a thunderstorm is
isolated from the larger area of rain/thunderstorms. There is a
marginal risk for severe thunderstorms in much of our area.
Highs today in the 80s generally along and east of the Hudson
Valley with some morning and early afternoon periods of breaks
in the clouds. Highs in the 70s from the eastern Catskills into
the western Mohawk Valley and southern Adirondacks to Lake
George Region.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The zone of showers and thunderstorms is expected to slowly
build east tonight through Saturday morning as an upper impulse
and mid/upper level drying builds east. Locally heavy rain and
the threat for localized flooding will continue in the zone of
showers and thunderstorms as it builds east. Boundary layer wind
flow could support localized strong wind gusts and the marginal
risk of severe weather will extend through tonight, especially
in southern areas. The heaviest rain could be delayed until
late Friday night and Saturday morning in western New England.
The mid Hudson Valley and NW CT will have to be considered for
being added to the Flash Flood Watch later today based on later
data and guidance.
Rain and clouds should end in many areas by later Saturday
afternoon and there could be enough breaks in the clouds to get
high temperatures into the upper 70s to lower 80s. Highs in
western New England will mainly be in the mid to upper 70s to
near 80 with the expectation that the clouds and rain will exit
too late in the afternoon and evening for much warming.
Sunday looks like a mostly sunny day but with the humidity in
place and high temperatures in some areas into the upper 80s to
near 90, heat indices could approach the mid 90s. As we get
closer to Sunday, we may need to consider Heat Advisories in
some areas.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The period starts out on Monday with an upper level ridge axis
positioned along the east coast. Significant convective inhibition
associated with the ridge should result in abundant sunshine. A very
warm, but relatively light southwest flow will be in place as well.
This will result in temperatures rising into the upper 80s to lower
90s across much of the region. The hot temperatures combined with
forecast dewpoints in the upper 60s to near 70, would result in heat
index values in the mid to upper 90s in the Hudson Valley. The upper
ridge should hold through Monday night, however an upper level
trough will be approaching from the upper Great Lakes by Tuesday
morning.
Chances for showers and thunderstorms will increase on Tuesday, as
the upper level trough tracks eastward across the Great Lakes, with
a pre-frontal surface trough moving through eastern New York and
western New England. Highest convective probs at this time look to
be from around the Capital District westward based on the latest
guidance. With a continued hot/humid air mass in place, some of the
storms may produce gusty winds and locally heavy rainfall. While it
will be slightly cooler than Monday due to the increasing convective
potential during the afternoon, heat index values may still approach
or slightly exceed 95 degrees in parts of the Hudson Valley. Showers
and some thunderstorms should continue into Tuesday night as the
system's cold front pushes eastward into our region, although
instability will likely decrease due to diurnal effects.
Guidance then starts to differ for Wednesday, as the GFS and CMC are
indicating a more progressive pattern and drier air filtering in
from the west. However, the ECMWF has the upper trough axis still
positioned to our west on Wednesday, with a stalling surface front
over our region. This would result in continued showers and storms.
Will mention chance pops for now given the model discrepancies.
By Thursday, ridging is expected to develop providing a break in the
unsettled weather. Temperatures will continue to be above normal
through the period, but humidity levels should start to lower
towards the end of the work week.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Showers and some thunderstorms will affect the terminals during
much of the 24 hour TAF period ending 12Z Saturday, as a very
moist air mass remains in place. Showers are expected this
morning, with better chances during the afternoon/evening hours
with embedded thunderstorms as instability develops. Heavy
rainfall and gusty winds may occur with thunderstorms.
Will mention mainly MVFR or IFR early this morning, slowly
improving to MVFR by later this morning. Then, mainly MVFR
conditions are expected, with brief periods of IFR possible
within any heavier/persistent rainfall or thunderstorms. Will
not explicitly mention any thunder at this time until timing
becomes more clear. The better chances for thunder will be
during the afternoon and evening. CIGS should lower again
tonight as the more widespread rainfall occurs.
Winds will be mainly light and variable through today and
tonight. However, brief strong wind gusts are possible
associated with thunderstorms.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Likely SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
The warm and humid pattern continues with periodic showers and
thunderstorms with locally heavy rainfall through Saturday
morning. Rain diminishes Saturday afternoon as an upper level
disturbance departs the region. Hot and humid weather is
expected Sunday into the beginning of the work week.
RH values will remain elevated due to the clouds and rainfall,
with values generally over 60%. Winds will generally be from a
south to southwest direction at 10 mph or less.
&&
.HYDROLOGY...
A deep southerly flow out of the subtropics will keep humid air
in place, with PWAT values around two inches. Showers and
thunderstorms will develop this morning and afternoon, with
rain heavy at times. The showers and thunderstorms will slowly
track east and south through Saturday. While there is
uncertainty as to where the heaviest rainfall will occur, there
is potential for training storms through this period and
potentially a focused area of very heavy rainfall tonight into
Saturday morning. Rainfall amounts are expected to be 1 to 2
inches over much of the region but localized amounts over 3
inches are possible.
This potential has resulted in the issuance of
a Flash Flood Watch today afternoon through Saturday morning
for the eastern Catskills, Helderbergs, Mohawk Valley, Lake
George Saratoga Region, Capital District, northern and central
Taconics, eastern Greene and western Columbia Counties, western
Massachusetts, and southern Vermont.
Although rises are expected on larger rivers, heavy rainfall
will not be widespread enough to cause any flooding of larger,
main-stem rivers. However, brief flooding of smaller streams
and creeks is possible through the rest of the week. Dry weather
should finally return for Saturday afternoon through Monday.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flash Flood Watch through Saturday morning for NYZ038>041-043-
047>054-058>061-063-083-084.
MA...Flash Flood Watch through Saturday morning for MAZ001-025.
VT...Flash Flood Watch through Saturday morning for VTZ013>015.
&&
SYNOPSIS...NAS
NEAR TERM...11/NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...JPV
FIRE WEATHER...NAS
HYDROLOGY...NASHazardous Weather Outlook National Weather Service Albany NY 500 AM EDT Fri Aug 3 2018 CTZ001-013-NYZ032-033-042-064>066-082-041100- Northern Litchfield-Southern Litchfield-Northern Herkimer-Hamilton- Northern Warren-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton- 500 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for The southern Adirondacks, mid Hudson Valley and northwestern Connecticut. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected this afternoon into Saturday morning. The main threat will be for locally heavy downpours. Urban and small stream flooding is possible and isolated flash flooding cannot be ruled out. There is a marginal risk for severe thunderstorms, so some isolated storms could also produce damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat indices may reach the mid-90s for portions of the Hudson Valley Sunday through Tuesday. If confidence increases in reaching these values, a Heat Advisory may be needed. Finally, there is a chance of thunderstorms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-025-NYZ038>041-043-047>054-058>061-063-083-084-VTZ013>015- 041100- Northern Berkshire-Southern Berkshire-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 500 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for western Massachusetts, southern Vermont, and the eastern Catskills, Helderbergs, Mohawk Valley, Lake George Saratoga Region, Capital District, northern and central Taconics, eastern Greene and western Columbia Counties in eastern New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a marginal risk for severe thunderstorms, so some isolated storms could also produce damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Heat indices may reach the mid-90s for portions of the Hudson Valley Sunday through Tuesday. If confidence increases in reaching these values, a Heat Advisory may be needed. Finally, there is a chance of thunderstorms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Albany NY 914 AM EDT FRI AUG 3 2018 MAZ001-NYZ053-054-VTZ013>015-031415- Northern Berkshire-Western Rensselaer-Eastern Rensselaer-Eastern Windham-Western Windham-Bennington- 914 AM EDT FRI AUG 3 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKSHIRE... NORTHEASTERN RENSSELAER...SOUTHERN BENNINGTON AND SOUTHERN WINDHAM COUNTIES... At 913 AM EDT, a strong thunderstorm was located over Grafton, or 11 miles east of Troy, moving northeast at 40 mph. This storm will be near... Williamstown and Pownal around 930 AM EDT. North Adams around 935 AM EDT. Bennington and Stamford around 940 AM EDT. Wilmington around 1000 AM EDT. West Wardsboro around 1010 AM EDT. Townshend and Newfane around 1015 AM EDT. Other locations impacted by this storm include Wardsboro Center, Paper Mill Village, Goose City, Petersburg Junction, Readsboro Falls, Taborton, Williamsville, Whitingham, Center Berlin and Tamarack. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4261 7348 4278 7360 4312 7271 4288 7256 TIME...MOT...LOC 1313Z 245DEG 34KT 4273 7345 JSQ
Special Weather Statement
National Weather Service Albany NY
1016 AM EDT FRI AUG 3 2018
VTZ013>015-031515-
Eastern Windham-Western Windham-Bennington-
1016 AM EDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BENNINGTON AND
CENTRAL WINDHAM COUNTIES...
At 1015 AM EDT, a strong thunderstorm was located over Wilmington, or
9 miles south of Stratton, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will be near...
Brattleboro, Townshend and Newfane around 1045 AM EDT.
Putney around 1055 AM EDT.
Bellows Falls and Westminster around 1110 AM EDT.
Westmoreland around 1115 AM EDT.
Other locations impacted by this storm include South Newfane, Goose
City, East Dummerston, East Putney, Williamsville, East Dover, Four
Corners, Dummerston Center, Putney Station and Harmonyville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4311 7244 4308 7244 4305 7247 4300 7244
4300 7246 4297 7247 4296 7252 4295 7253
4292 7252 4290 7253 4288 7255 4286 7256
4278 7293 4295 7302 4314 7245 4314 7244
4312 7243
TIME...MOT...LOC 1415Z 249DEG 25KT 4290 7288
JSQThe Albany radar (KENX), 9 km away, was scanning. The volume nearest the first event began at 15:49 UTC.
15 heavy rain, 12 flash flood, 11 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Heavy rainfall of 1.80 inches fell in 45 minutes.
A tornado touched down at 12:24 PM EDT on August 3,|2018 over southwest Greene County in eastern New York and |continued 1.9 miles on the ground to the northeast for 8 minutes,|ending at 12:32 PM EDT. This weak tornado was approximately 200 |feet wide and contained estimated maximum winds of 75 mph. The |tornado was rated EF-0. Many trees were snapped and uprooted |along the path of this tornado. There was no observed structural |damage associated with this tornado.
Heavy rainfall of 1.41 inches fell in a short period of time.
Heavy rainfall of 1.32 inches fell in a short period of time.
There was over 6 inches of water on roadways, resulting in water covering half of tires on vehicles.
One inch hail reported along with numerous trees and wires down.
Numerous trees and wires down.
Wires were reported down.
A trained spotter reported flooding in a field and building due to heavy rainfall.
Heavy rain of 2.13 inches fell in a short period of time.
Route 144 between Corning Hill Road and Feura Bush Road is closed due to trees and wires down.
A portion of Elm Ave flooded due to heavy rain.
A basement wall collapsed due to flooding from heavy rainfall.
Large tree limbs and wires were down.
A basement wall collapsed due to flooding.
The road was under water and closed at the intersection of Whitehall Rd and Kate St.
Medical Transport vehicle is stuck in water on Hackett Blvd. The road is closed.
Vehicle was almost completely submerged under water on Hackett Blvd.
Flooding occurred at the intersection of Cortland St and Colonial Ave with water entering vehicles.
Water flowing over Route 278 resulting in a road closure.
Heavy rain resulted in 2.06 inches of storm total rain.
Heavy rain resulted in 1.78 inches.
Numerous trees and wires were downed.
Tree fell onto house on Merrywood Road.
Wires pulled from house on Peter Cooper Drive.
Two large trees were downed.
Tree limbs were downed.
Strong storm resulted in 1.5 inches of rainfall.
Large tree limbs were downed.
Numerous trees and wires downed.
Reports of street flooding, and flooding with damage to an assisted living facility.
Street flooding was reported.
Strong storm resulted in 1.48 inches of rainfall in a 15 minute period between 430 PM and 445 PM.
Strong storm resulted in 2.12 inches of rainfall in a 30 minute period.
Strong storm resulted in 1.07 inches of rainfall.
Strong storm resulted in 2.25 inches of rainfall.
Strong storm resulted in 1.5 inches of rainfall.
Strong storm resulted in 1.76 inches of rainfall.
Strong storm resulted in 2.12 inches of rainfall.
Strong storm resulted in 2.37 inches of rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyThe tornado archive for New York, 2018Warnings in New York, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781677, 781725, 781678, 781679, 779535, 781675, 781704, 781706, 779537, 781683, 781707, 779538, 779539, 781708, 781657, 779585, 779587, 779598, 781658, 781659, 781687, 781691, 781710, 781711, 781713, 781714, 781715, 781694, 781717, 781719, 781661, 781663, 781693, 781695, 781696, 781697, 781698, 781699, 781701, 781703.